Alert archive / Minnesota / River Flood Warnings in 2016
River Flood Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 23, 2016, 1:26 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 25 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 1:26 PM CDT (18:26 UTC)
- Expired
- Jul 24, 2016, 2:38 PM CDT
- In force
- 25 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).
- Action stage
- 12 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
467 WGUS43 KARX 231826 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING National Weather Service La Crosse WI 126 PM CDT SAT JUL 23 2016 .Heavy rainfall has caused major rises and flooding along the Whitewater River. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Campers should consider evacuating the area. Stay tuned to your favorite source of weather information, & including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && MNC109-169-240626- /O.NEW.KARX.FL.W.0015.160723T1826Z-160724T1938Z/ /WSPM5.2.ER.160723T1725Z.160723T2100Z.160724T0138Z.NO/ 126 PM CDT SAT JUL 23 2016 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Middle Fork Whitewater River Near Whitewater Park. * until Sunday afternoon. * At 12:30 PM Saturday the stage was 13.6 feet. * Flood stage is 13.5 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 16.4 feet by today. The river will fall below flood stage this evening. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$ Aegerter
1 follow-up statement
310 WGUS83 KARX 240002 FLSARX Flood Statement National Weather Service La Crosse WI 702 PM CDT SAT JUL 23 2016 .Heavy rainfall during the late morning and early afternoon briefly pushed the Middle Fork of the Whitewater River near Whitewater Park above flood stage. However, the river has since crested and fallen below flood. While water levels will remain high into Sunday, the river is now expected to remain below flood stage. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at http://www.weather.gov/lacrosse. && MNC109-169-240032- /O.CAN.KARX.FL.W.0015.000000T0000Z-160724T1938Z/ /WSPM5.1.ER.160723T1725Z.160723T1800Z.160723T1826Z.NO/ 702 PM CDT SAT JUL 23 2016 The Flood Warning is cancelled for The Middle Fork Whitewater River Near Whitewater Park. * At 6:30 PM Saturday the stage was 13.1 feet. * Flood stage is 13.5 feet. * Fell below flood stage at 1:26 PM Saturday. * Forecast...The river will continue to fall to 10.9 feet by Sunday morning. $$ Lawrence
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 23, 12:49 PM CDT, 37 minutes earlier.
Area forecast discussion, Jul 23, 12:49 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1249 PM CDT SAT JUL 23 2016 .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Sat Jul 23 2016 Several issues to contend with again today, including the continued heat and humidity and convective potential. 08z data analysis shows the frontal boundary lying across northern IA, with satellite fog enhancement showing mid cloud ACCAS developing along and north of it. Some of the mesoscale models indicate that patchy light showers may develop under these, as has occurred already 3 nights in a row. Meanwhile, a larger complex of storms was going from SD into NE, as well as some spotty action over western IA. RAP/HRRR and many of the CAM solutions latch onto this and bring a band of convection through the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop convection along the northward moving front over our general area this afternoon. Either way, it appears there will be a good chance for some convection developing along this leading warm advection wing. Previous forecasts were playing this potential, and see no reason to deviate. This plays into the heat forecast too. We still have very sultry dewpoints in place across the southwest 2/3 of our forecast area, and temperatures remain pretty warm as well. There has been a bit of a respite from the humidity from central into northern WI. As the front edges northward today, expect the humidity to surge back in those spots though. So with highs again expected to get into the upper 80s and lower 90s, and dewpoints well into the 70s, the heat index pushes the century mark once again. This is borderline for Heat Advisory criteria, but with the convection and associated cloud cover coming in, there is potential to end up a bit cooler than forecast. Besides, our message for the past week has been Hot Hot Hot, so I think people have the idea by now. So we will not be adding any headline at this point. Once this initial round of convection moves through, another larger complex of storms is expected to initiate across western MN as a potent short wave tracks along the international border toward Winnipeg by tonight, and drags a cold front into the Gopher State. Plenty of instability for rapid development, and as these mature will become a wind threat as they move east into the local area tonight. Precipitable Water will be in excess of 2" and warm cloud depth will be 4-5Kft. So these storms will once again provide heavy rainfall. The area has been hit with several rain complexes over the past week, but for the most part have hit different areas, so our flooding risk was spread out. So given that fact, and the progressive nature of these, do not feel we need a Flood Watch at this juncture. .LONG TERM...(Sunday through Friday) Issued at 325 AM CDT Sat Jul 23 2016 Any lingering rain will exit the area Sunday morning as the short wave trough continues east through Ontario. Surface high pressure moves in to provide cooler and less humid conditions into Tuesday. Several weak disturbances will ripple through the flat ridge for the remainder of the week, each bringing some threat for convection. Hard to pin down timing on these, so a broad brush approach has been utilized with the PoP forecast. The strongest signal looks to be pointing to a short wave trough moving through late Thursday into Friday, providing perhaps the best chances for organized storms. Temperatures look to be near or perhaps even a bit below normal for the latter portion of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1249 PM CDT Sat Jul 23 2016 Showers and storms continue to develop along the warm front that was in the I90 corridor early this afternoon. Based on radar trends and guidance from the 23.16Z HRRR expect this will continue into the middle or late afternoon hours before possibly getting a break in the activity. Confidence in this break is not high so have continued a VCTS at both sites into the early evening as the HRRR shows scattered redevelopment along the warm front into the early evening. Attention then turns to the incoming cold front and whether there will be any activity along it that impacts the airports. The signals in the models are strongly suggesting that what develops along the front well to the northwest of the area this afternoon will dissipate as it moves into a diminished CAPE environment or stay closer to the short wave trough and remain north of the airports. The 23.15Z CR-HRRR still suggest some convective activity could make it with the cold front overnight so will drop back from the categorical mention of TSRA to a VCTS. MVFR conditions will be possible with the showers and storms with some occasional IFR if the rain is heavy enough. The cold front will come through Sunday morning swinging the winds around to the west and returning VFR conditions. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...MW LONG TERM...MW AVIATION...04
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 446 AM CDT SAT JUL 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 446 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL. A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW
In the hours before
Special weather statement, Jul 23, 10:29 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CDT SAT JUL 23 2016
MNZ079-WIZ032-231630-
WABASHA-BUFFALO-
1029 AM CDT SAT JUL 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND NORTHERN
BUFFALO COUNTIES...
AT 1029 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FRONTENAC TO NEAR PEPIN TO NEAR
PLAINVIEW. MOVEMENT WAS NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...PLAINVIEW...BUFFALO CITY...KELLOGG...
MODENA...WAUMANDEE...COCHRANE...WEST NEWTON...WEST ALBANY...NELSON...
MAXVILLE...MINNEISKA...PRAAG AND ZUMBRO BOTTOMS CAMPGROUND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4445 9224 4444 9221 4441 9208 4451 9204
4459 9203 4460 9200 4460 9185 4455 9177
4424 9164 4419 9186 4419 9208 4414 9208
4411 9222 4435 9233 4441 9243 4445 9243
TIME...MOT...LOC 1529Z 243DEG 29KT 4446 9237 4439 9224 4421 9217
04Special weather statement, Jul 23, 11:32 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT SAT JUL 23 2016
IAZ030-WIZ054-061-231730-
CLAYTON-CRAWFORD-GRANT-
1132 AM CDT SAT JUL 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAYTON...SOUTHERN
CRAWFORD AND NORTHERN GRANT COUNTIES...
AT 1131 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
GARNAVILLO...OR 9 MILES NORTHEAST OF ELKADER...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRAIRIE DU CHIEN...LANCASTER...GUTTENBERG...BOSCOBEL...FENNIMORE...
MUSCODA...MCGREGOR...GARNAVILLO...BLOOMINGTON...FARMERSBURG...
PRESTON...BRIDGEPORT...ARTHUR...MONTFORT...WAUZEKA AND LIVINGSTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4298 9137 4320 9046 4320 9043 4284 9043
4280 9130
TIME...MOT...LOC 1631Z 253DEG 31KT 4292 9124
04Local storm report, Jul 23, 12:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLASH FLOOD BLOOMINGTON 42.89N 90.92W
07/23/2016 GRANT WI LAW ENFORCEMENT
MOST CREEKS IN THE BLOOMINGTON AREA WERE OUT
OF THEIR BANKS.
&&
04Local storm report, Jul 23, 12:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN MONONA 43.05N 91.39W
07/23/2016 M3.30 INCH CLAYTON IA TRAINED SPOTTER
.
&&
CJALocal storm report, Jul 23, 12:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN AUSTIN 43.67N 92.97W
07/23/2016 M2.50 INCH MOWER MN TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS 2
HOURS.
&&
CJALocal storm report, Jul 23, 1:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HEAVY RAIN MOUNT HOPE 42.97N 90.86W
07/23/2016 M4.40 INCH GRANT WI FIRE DEPT/RESCUE
REPORT OF A BASEMENT FLOODED
&&
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:46 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 59 min |
| Jul 23, 8:54 AM CDT | Special Weather Statement | ARX | Winona | 36 min |
| Jul 23, 9:27 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 38 min |
| Jul 23, 9:49 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 41 min |
| Jul 23, 10:05 AM CDT | Areal Flood Advisory | ARX | Mower | 115 min |
| Jul 23, 10:29 AM CDT | Special Weather Statement | ARX | Wabasha | 61 min |
| Jul 23, 12:43 PM CDT | Areal Flood Advisory | ARX | Olmsted | 3 hr |
| Jul 23, 1:10 PM CDT | Areal Flood Advisory | ARX | Winona | 3 hr |
| Jul 23, 1:32 PM CDT | Flash Flood Warning | ARX | Olmsted, Winona | 3 hr |
Nearby
River Flood Warnings in Minnesota, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.